Montana, 2007

Winter Weather in Montana, February 11 to 12, 2007

February 11 to 12, 2007 · NWS GGW · 16 events in 16 counties and zones

Snow developed across northeast Montana during the evening hours of the 11th and early morning hours of the 12th, and continued into the afternoon of the 12th. Widespread snow accumulations of 3 to 6 inches were reported.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Snow developed across northeast Montana during the evening hours of the 11th and early morning hours of the 12th, and continued into the afternoon of the 12th. Widespread snow accumulations of 3 to 6 inches were reported. The snow was accompanied by northeast wind of 10 to 25 mph, which produced areas of blowing and drifting snow. Snow drifts of 2 to 3 feet were reported in spots across northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Feb 11, 9:11 AM MST, 3 hours 49 minutes earlier.

Area forecast discussion, Feb 11, 9:11 AM MST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
911 AM MST SUN FEB 11 2007

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH TUESDAY...
CURRENT KGGW RADAR SHOWING LIGHT RETURNS WEST AND SOUTH OF THE
CWA AS INITIAL WEAK SHORTWAVE SHEARS EAST AND APPRCHING 70KT
JET MAX MOVES INTO CNTRL IDAHO. OVERRUNNING MOISTURE BEGINNING
TO SPREAD RAPIDLY EAST WITH LLVL ARCTIC SURGE ENTERING NRN MT
ZONES. THE GFS STILL IS ROBUST ON DEVELOPING STRONG FRONTOGENTIC
AREA ALONG ROCKIES WITH SFC LOW DEVELOPMENT IN SWRN MT. THIS MAY
AFFECT TIMING AND PCPN AMOUNT IN THE ZONES SO WILL HAVE TO WATCH
CLOSELY FOR SNOW ADVISORY CRITERIA TONIGHT. WILL UPDATE FOR SOME
TEMPS IN NRN ZONES AND TWEAK THE POPS DOWN A BIT. SLA

&&

.PREV DISCUSSION...SHORTWAVE TROF OFF THE WEST COAST EXPECTED TO
BE MAIN PLAYER IN SHORT TERM FORECAST ALTHOUGH AFFECTS OF ARCTIC
LOBE OF HUDSON BAY LOW DROPPING ACROSS CENTRAL CANADA WILL BE FELT
LATE IN THE PERIOD.

THERMAL BOUNDARY REMAINS OVER CENTRAL MONTANA
WITH FAIRLY DEEP LAYER OF COLD AIR OVER EASTERN MONTANA. CURRENT
TEMPERATURES HAVE BEEN AFFECTED BY AREA OF CLEARING BETWEEN CLOUDS
ASSOCIATED WITH WEAK CHANNELED VORTICITY TO TH NORTHEAST AND
CLOUDS SPREADING ACROSS THE DIVIDE IN ADVANCE OF WEST COAST
SHORTWAVE. MOISTURE WILL INCREASE AND DEEPEN AS TROF LIFTS INTO
GREAT BASIN. MODELS INDICATE MOST OF THE ENERGY WILL FRAGMENT AS
TROF SHEARS APART. AS ENERGY AND WARM AIR ADVECTION WILL NOT BE
STRONG ENOUGH TO MIX OUT COLD AIR...GOOD ISENTROPIC LIFT WILL LEAD
TO DECENT SNOW PRODUCTION FROM THIS AFTERNOON THROUGH
MONDAY...WITH BEST POTENTIAL FROM 6Z TO 18Z MONDAY ACROSS THE
SOUTH. WHILE DEEP LAYER MOISTURE IS EXPECTED...AVAILABLE MOISTURE
AMOUNT IS STILL LOW...SO WILL KEEP MAX SNOW AMOUNTS CLOSE TO 1
INCH IN SIX HOURS AND BELOW ADVISORY CRITERIA.

MONDAY NIGHT AND TUESDAY THE HUDSON BAY LOW REASSERTS ITS
INFLUENCE WITH ARCTIC LOBE PRESSING SOUTH ACROSS CENTRAL CANADA.
COLD AIR LAYER IS REINFORCED BUT SIGNIFICANT SNOW PRODUCTION WILL
BE SHUT OFF WITH LOSS OF ISENTROPIC LIFT AS FLOW TURNS BACK TO THE
NORTHWEST. EBERT

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
THE EXTENDED PERIOD STARTS UNDER THE GRIPS OF AN ARCTIC AIRMASS.  IT
CONTINUES TO LOOK LIKE TEMPERATURES WILL RETURN TO MORE SEASONABLE
LEVELS BY THE END OF THE WEEK INTO NEXT WEEKEND. THE MODELS HAVE
SHOWN SUCH A TRANSITION TO MILDER WEATHER BEFORE SO WOULD PREFER
TO BE CAUTIOUS AND NOT RAISE THEM TOO QUICKLY.  ALSO MOST AREAS
WILL HAVE A COUPLE TO SEVERAL INCHES OF SNOW ON THE GROUND WHICH
WILL SLOW THE WARM-UP...ESPECIALLY IN THE EAST.

TUES NIGHT & WEDNESDAY...MODELS AND ENSEMBLES ARE IN VERY GOOD
AGREEMENT THAT AN ARCTIC HIGH BUILDS INTO THE LOCAL AREA TUESDAY
NIGHT AND SLOWLY SLIDES INTO THE DAKOTAS ON WEDNESDAY.  THE BIGGEST
CHANGE DURING THIS TIME WAS TO BRING SOME MORE CLEARING INTO THE
AREA.  USUALLY IN THIS TYPE OF PATTERN WITH AN ARCTIC HIGH
BUILDING RIGHT INTO THE AREA THE SKY WILL BECOME CLEAR. DOWN THE
ROAD MAY EVEN NEED TO EXPAND THE AREA OF CLEARING TO ENCOMPASS
MORE OF THE CWA.  TEMPERATURES WILL BE QUITE COLD DURING THIS TIME
AND WILL LIKELY DROP WELL BELOW ZERO TUESDAY NIGHT IN THE NORTH
WITH A CLEAR SKY...SNOWCOVER...AND LIGHT WIND.  LOWERED
TEMPERATURES QUITE A BIT TUESDAY NIGHT IN THE NORTH WHERE LOWS IN
THE TEENS BELOW ARE A GOOD BET IF THE SKY DOES INDEED CLEAR OUT.

WED NIGHT & THURSDAY...MOST OF THE OPERATIONAL MODELS AND ENSEMBLES
BRING A PACIFIC SYSTEM INTO BRITISH COLUMBIA BY WEDNESDAY NIGHT.  AS
THE LOW TRACKS BY WELL TO OUR NORTH ON THURSDAY IS SHOULD PUSH
THE ARCTIC BOUNDARY OUT OF THE AREA. THIS WOULD ALLOW A DECENT
MODERATION IN TEMPERATURES THURSDAY...ESPECIALLY ACROSS THE
WESTERN ZONES. MODELS HAVE SHOWN SIMILAR WARM-UPS BEFORE...BUT IT
DOES SEEM MORE PLAUSIBLE THIS GO AROUND AS THE POLAR VORTEX WILL
BE MUCH FURTHER EAST ACROSS NEW ENGLAND AND NOT SITTING ACROSS
ONTARIO.  AS THE ARCTIC RETREATS IT COULD LEAD TO A LITTLE
OVERRUNNING SNOW...ESPECIALLY ACROSS THE EASTERN ZONES WHERE THE
ARCTIC AIR WILL INITIALLY BE A LITTLE DEEPER. THE BIGGEST CHANGE
MADE DURING THIS TIME WAS TO REFLECT SLIGHTLY HIGHER POPS IN THE
EAST ON THURSDAY.

FRIDAY THROUGH SUNDAY...MOST OF THE OPERATIONAL MODELS/ENSEMBLES ARE
SHOWING THAT ONCE THE ARCTIC BOUNDARY RETREATS THAT SOME MID TO
UPPER LEVEL RIDGING WORKS INTO THE AREA FROM THE WEST.  THIS SHOULD
LEAD TO MORE SEASONABLE TEMPERATURES.  THE AMOUNT OF SNOW COVER AND
ALSO THE AMOUNT OF SUNSHINE LIKELY TO BE BIG FACTORS THAT WILL
AFFECT THE TEMPERATURE FORECAST.  AS IS USUALLY THE CASE IN THIS
TYPE OF PATTERN THIS TIME OF YEAR THE WARMEST READINGS ARE LIKELY
ACROSS THE SOUTHWEST ZONES WITH TEMPERATURES LAGGING BEHIND IN THE
VALLEYS AND ACROSS OUR NORTHEAST ZONES. THE BIGGEST CHANGES DURING
THIS TIME WAS TO RAISE MAXIMA SOME IN THE SOUTH...AND TO DEPICT A
LARGER SPREAD IN TEMPERATURES AT NIGHT FROM THE VALLEYS TO THE
MORE EXPOSED TERRAIN. IF THE WARMER AIRMASS DOES INDEED TAKE HOLD
THERE WILL LIKELY BE SOME 30+ DEGREE TEMPERATURE SPREADS AT NIGHT
FROM THE VALLEY FLOORS TO THE MOST EXPOSED AND ELEVATED TERRAIN.
CB

&&

.AVIATION...
CLOUDS WILL THICKEN UP FROM SOUTHWEST TO NORTHEAST TODAY.  LIGHT
SNOW WILL SPREAD IN FROM THE SOUTHWEST LATER TODAY AND THIS
EVENING.  PERIODS OF SNOW CAN BE EXPECTED TONIGHT WITH IFR
VISIBILITY AND CEILING POSSIBLE AT TIMES. CB

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Feb 11, 6:58 AM MST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
658 AM MST SUN FEB 11 2007

MTZ016-021>023-025>027-060-121400-
CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-GARFIELD-MCCONE-DAWSON-
PRAIRIE-WIBAUX-SOUTHWEST PHILLIPS-
658 AM MST SUN FEB 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM SYSTEM WILL BRING WIDESPREAD LIGHT SNOW TO THE
REGION THIS AFTERNOON AND TONIGHT. TWO TO THREE INCHES OF SNOW ARE
POSSIBLE BY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ017>020-024-059-061-062-121400-
CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
RICHLAND-NORTHERN PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
658 AM MST SUN FEB 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM SYSTEM WILL BRING WIDESPREAD LIGHT SNOW TO THE
REGION THIS AFTERNOON AND TONIGHT. UP TO TWO INCHES OF SNOW ARE
POSSIBLE BY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter weather. Local standard time, as filed.

Winter Weather, Little Rocky Mountains

When
February 11, 1:00 PM MST to February 12, 12:00 PM MST
Where
Little Rocky Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Winter Weather, Central and Se Phillips

When
February 11, 6:00 PM MST to February 12, 11:00 AM MST
Where
Central and Se Phillips forecast zone
Reported by
Trained Spotter
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Winter Weather, Central and Southern Valley

When
February 11, 7:00 PM MST to February 12, 12:30 PM MST
Where
Central and Southern Valley forecast zone
Reported by
Official NWS Observations
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

Winter Weather, McCone

When
February 11, 7:00 PM MST to February 12, 2:00 PM MST
Where
McCone forecast zone
Reported by
Trained Spotter
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

Winter Weather, Northern Phillips

When
February 11, 7:00 PM MST to February 12, 1:00 PM MST
Where
Northern Phillips forecast zone
Reported by
Trained Spotter
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Winter Weather, Northern Valley

When
February 11, 7:00 PM MST to February 12, 2:00 PM MST
Where
Northern Valley forecast zone
Reported by
Trained Spotter
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

Winter Weather, Sheridan

When
February 11, 7:00 PM MST to February 12, 3:00 PM MST
Where
Sheridan forecast zone
Reported by
Trained Spotter
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

Winter Weather, Western Roosevelt

When
February 11, 7:00 PM MST to February 12, 2:00 PM MST
Where
Western Roosevelt forecast zone
Reported by
ASOS
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Winter Weather, Daniels

When
February 11, 7:30 PM MST to February 12, 2:00 PM MST
Where
Daniels forecast zone
Reported by
Trained Spotter
Coordinates
48.784, -105.549 (the zone’s center; the record gives no point)

Winter Weather, Garfield

When
February 11, 8:00 PM MST to February 12, 2:00 PM MST
Where
Garfield forecast zone
Reported by
Trained Spotter
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

Winter Weather, Richland

When
February 11, 9:00 PM MST to February 12, 2:00 PM MST
Where
Richland forecast zone
Reported by
ASOS
Coordinates
47.788, -104.561 (the zone’s center; the record gives no point)

Winter Weather, Petroleum

When
February 11, 10:00 PM MST to February 12, 3:00 PM MST
Where
Petroleum forecast zone
Reported by
COOP Observer
Coordinates
47.118, -108.250 (the zone’s center; the record gives no point)

Winter Weather, Dawson

When
February 11, 11:00 PM MST to February 12, 4:00 PM MST
Where
Dawson forecast zone
Reported by
AWOS
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

Winter Weather, Eastern Roosevelt

When
February 11, 11:00 PM MST to February 12, 3:00 PM MST
Where
Eastern Roosevelt forecast zone
Reported by
Trained Spotter
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Winter Weather, Prairie

When
February 11, 11:00 PM MST to February 12, 5:00 PM MST
Where
Prairie forecast zone
Reported by
Trained Spotter
Coordinates
46.861, -105.378 (the zone’s center; the record gives no point)

Winter Weather, Wibaux

When
February 12, 2:00 AM MST to 5:00 PM MST
Where
Wibaux forecast zone
Reported by
Trained Spotter
Coordinates
46.965, -104.249 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7922, 7814, 7813, 7929, 7930, 7931, 7935, 7936, 7817, 7921, 7934, 7932, 7818, 7819, 7933, 7937.